I am a 36-year-old woman with two teenage children who have introduced me to Facebook. I never had anything to do with social media, but now that they showed me how to use Facebook, I think I’ve become hooked on it. I spend hours on it – and I think it’s making me physically sick. I have gained weight and have trouble sleeping. I even feel a bit depressed. Is such a connection possible? Amsterdam, Holland
Judy Siegel-Itzkovich comments:
It is very possible that being addicted to Facebook is responsible for these and other complaints. New research from the University of Surrey in southeastern England has found that intensive use of the social media can be linked to perceptions of worsening physical health.
In the first study of its kind, published in the journal Heliyon, Dr. Bridget Dibb and her colleagues looked into this. A total of 165 participants – all Facebook users – were surveyed to identify levels of comparison with others on the social networking site, self-esteem rates, perceived physical health and life satisfaction.
They found that those who compared themselves to others on Facebook had greater awareness of physical ailments, such as sleep problems, weight change and muscle tension. The team suggested that those who compare themselves with others on Facebook may perceive more physical symptoms but equally, those who perceive more symptoms may compare more with others on Facebook.
Social comparison is a process in which people compare themselves to others to evaluate our lives. It is more likely to occur when we feel uncertain about our lives.
It was also discovered that women and those experiencing anxiety or depression also perceived more symptoms. Participants who were more satisfied with their lives and had high self-esteem rates had fewer physical symptoms.
The researchers believe that the increased use of the social networking site may be associated with more opportunities to compare ourselves unfavorably to others whom we perceive to be “better off” than ourselves both in lifestyle and in health.
Dibb, a health psychologist, wrote: “Comparing ourselves to others is not a new concept; however, with the rise of social media it is becoming a part of our everyday lives. An entity like Facebook, with 2.27 billion active monthly users, never existed before. The long-term effect it has on individuals is unknown, but it is clear that comparison with others is associated with perceptions of ill-health. Users need to be aware of how they feel when they use sites like Facebook and recognize the dangers of comparisons in this context.”
I am a 62-year-old Christian man living in Scandinavia. I underwent routine blood tests three months ago and repeated them at the start of January. I was amazed to note a big change in my levels of LDL (low-density lipoprotein and triglycerides, which are risky blood fats. Could overdoing it at Christmas celebrations be responsible? T.W., Aarhus, Denmark
Judy Siegel-Itzkovich responds:
You are absolutely on target! Large quantities of rich Christmas food appear to boost cholesterol levels, according to researchers from the from the clinical biochemistry department at Copenhagen University Hospital and the clinical medicine department at the University of Copenhagen. They studied the records of 25,000 Danish patients.
The article “The Christmas holidays are followed immediately by a period of hypercholesterolemia” has just been published in the international journal Atherosclerosis.
They found that right after the Christmas break, “bad cholesterol” (LDL) levels are 20% higher than in the summer.
All that butter and cream in Christmas food may possibly boost cholesterol levels more than assumed up to now. They found that the risk of having elevated cholesterol is six times higher after the Christmas break.
“Our study shows strong indications that cholesterol levels are influenced by the fatty food we consume when celebrating Christmas. The fact that so many people have high cholesterol readings straight after the Christmas holiday is very surprising,” wrote Dr. Anne Langsted, one of the authors of the article.
Nine out of ten of the people participating in the so-called Copenhagen General Population Study had elevated cholesterol after Christmas. People who already have high cholesterol should perhaps be even more alert to their cholesterol levels during the Christmas holidays.
“For individuals, this could mean that if their cholesterol readings are high straight after Christmas, they could consider having another test taken later on in the year,” added another of the article’s authors, Dr. Signe Vedel-Krogh.
“In any event, there is a greater risk of finding that you have elevated cholesterol if you go to the doctor and have your cholesterol tested straight after Christmas. It is important to be aware of this, both for doctors who treat high cholesterol and those wishing to keep their cholesterol levels down,” she concluded.
If you have too much cholesterol in your blood, your arteries can get clogged up and there is a greater risk of developing heart attacks and stroke.
I’m a 66-year-old woman who works as a palliative caregiver of frail elderly. I had a blister develop on the top of my left pointer finger, causing pain in the fingers of that hand. As I ran my right fingers over the left ones, I felt the joints were swollen. I went to my general practitioner, who diagnosed my problem as rheumatoid arthritis! He prescribed Rheumalef 20mg.
I follow a healthy diet and also use medications for joint and bone health Please advise me if there is anything else I can do to reduce the soreness in my fingers. May Hashem bless you and grant you the knowledge and guide you as you advise the many who need your help. R.S., Cape Town, South Africa
Dr. Gabriel Breuer, director of the rheumatology unit of Jerusalem’s Shaare Zedek Medical Center, replies:
The medicine you are taking has a good effect for rheumatoid arthritis, but it begins to relieve symptoms only about six weeks after starting the treatment. In the meantime, you may take one of the non-steroidal anti-inflammatory drurgs, such as naproxen or celecoxib. Alternatively, you can ask to be prescribed with a small dose of prednisolone.
I suggest that you talk with your doctor regarding this issue.I wish you good health.
If you want an Israeli expert to answer your medical questions, write to Breaking Israel News health and science senior reporter Judy Siegel-Itzkovich at email@example.com with your initials, age, gender and place of residence and details of the medical condition, if any.
Source: Israel in the News